Oklahoma, 2009Flood in Oklahoma, September 22 to 24, 2009
September 22 to 24, 2009 · NWS TSA · 1 event in 1 county or zone
Widespread heavy rainfall across northeastern Oklahoma and southeastern Kansas due to a cold front that moved into the region on the 21st resulted in moderate flooding along the Neosho River near Commerce.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rainfall across northeastern Oklahoma and southeastern Kansas due to a cold front that moved into the region on the 21st resulted in moderate flooding along the Neosho River near Commerce.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 22, 2:11 AM CST, 34 minutes earlier.
Area forecast discussion, Sep 22, 2:11 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
311 AM CDT TUE SEP 22 2009
.DISCUSSION...
ELONGATED UPPER LOW CURRENTLY CENTERED OVER FAR NORTHEASTERN
COLORADO EARLY THIS MORNING WILL REMAIN NEARLY STATIONARY OVER
THE NEXT FEW DAYS BEFORE LIFTING NORTHEAST FRIDAY INTO SATURDAY.
THIS WILL BRING MILD WEATHER TO THE REGION WILL LOW CHANCES FOR
PRECIPITATION OVER THE NEXT COUPLE OF DAYS. THE COMBINATION OF LOW
AND MID CLOUDS TODAY WILL KEEP TEMPERATURES ON THE COOL SIDE
WITH A FEW SCATTERED SHOWERS POSSIBLE AS MODEST LIFT DEVELOPS IN
ASSOCIATION WITH UPPER LEVEL JET STREAK TO THE SOUTHWEST.
GENERALLY STAYED WITH A BLEND OF THE MET/MAV GUIDANCE WITH
LESS OF A DIURNAL RANGE ON TEMPERATURES THROUGH THURSDAY.
MODELS IN DECENT AGREEMENT IN ROTATING VORT LOBE AROUND SOUTHERN
SIDE OF UPPER LOW THURSDAY INTO THURSDAY NIGHT WITH INCREASING
CHANCE FOR ELEVATED SHOWERS/THUNDERSTORMS. LOW PRECIPITATION
CHANCES WILL CONTINUE THROUGH SATURDAY BEFORE UPPER TROUGH AXIS
FINALLY LIFTS NORTHEAST. MEX TEMPERATURE GUIDANCE APPEARS
REASONABLE WITH HIGHS WARMING BACK INTO THE LOWER 80S BY THE
WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 71 53 76 55 / 30 20 10 10
FSM 74 59 77 60 / 30 30 20 20
MLC 72 54 77 56 / 30 20 10 10
BVO 71 49 76 47 / 30 20 10 10
FYV 71 55 74 54 / 30 30 20 20
BYV 70 56 73 56 / 30 30 20 20
MKO 71 54 77 55 / 30 20 10 10
MIO 72 54 76 52 / 30 20 10 10
F10 71 52 76 53 / 30 20 10 10
HHW 75 57 77 59 / 30 20 20 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...17
LONG TERM....12
Hazardous weather outlook, Sep 21, 10:40 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1140 PM CDT MON SEP 21 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1140 PM CDT MON SEP 21 2009
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
FLOOD.
RISK...ELEVATED.
AREA...EAST CENTRAL OKLAHOMA AND WEST CENTRAL OKLAHOMA.
ONSET...ONGOING.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...NORTHWEST ARKANSAS AND FAR SOUTHEAST OKLAHOMA.
ONSET...ONGOING.
DISCUSSION...
THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE
REGION LATE THIS EVENING. AREAS OF LIGHT TO MODERATE RAIN CONTINUE
ACROSS NORTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA WITH A FEW
SCATTERED THUNDERSTORMS. THIS ACTIVITY WILL LIKELY SHIFT EAST OF
THE REGION BY 200 AM WITH ONLY A FEW LINGERING SHOWERS REMAINING.
FLOODING OF LOW LYING AREAS WILL CONTINUE ACROSS PORTIONS OF EAST
CENTRAL OKLAHOMA AND WEST CENTRAL ARKANSAS DUE TO THE PREVIOUS
HEAVY RAINFALL.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
EXTENDED DISCUSSION...
SHOWERS WITH A FEW ISOLATED THUNDERSTORMS COULD LINGER INTO
TUESDAY MORNING...ESPECIALLY IN NORTHWEST ARKANSAS. THE UPPER
LEVEL LOW PRESSURE SYSTEM THAT IS PUSHING THE COLD FRONT THROUGH
THE REGION IS EXPECTED TO CUT OFF AND LINGER OVER THE PLAINS
NORTHWEST AND NORTH OF OKLAHOMA AND WILL RESULT IN ADDITIONAL
SHOWERS AND THUNDERSTORM CHANCES ON THURSDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.In the hours before
Local storm report, Sep 21, 8:58 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
958 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM FLASH FLOOD CHESTER 35.68N 94.18W
09/21/2009 CRAWFORD AR EMERGENCY MNGR
EMERGENCY MANAGER REPORTS SHOPS FLOODING IN TOWN. ALSO
DEBRIS FROM FLOODING REPORTEDLY LITTERING THE ARKANSAS
AND MISSOURI RAILROAD TRACK THROUGH TOWN. PREVIOUS REPORT
OF AN OVERTURNED CAR WAS ERRONEOUS.
&&
SAALocal storm report, Sep 21, 10:24 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1124 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM FLASH FLOOD OZARK 35.49N 93.83W
09/21/2009 FRANKLIN AR EMERGENCY MNGR
FLOOD DAMAGE TO THE OZARK MOTEL AND HILLBILLY QUICK STOP
LOCATED AT THE 1700-1800 BLOCK OF WEST COMMERCIAL STREET.
&&
RBDFlood, Ottawa
- When
- September 22, 2:45 AM CST to September 24, 3:30 AM CST
- Where
- Ottawa County, 6 mi W of Commerce
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.930, -94.979
The Neosho River near Commerce rose above its flood stage of 15 feet at 345 am CDT on September 22nd. The river crested at 18.13 feet at 5 am CDT on the 23rd, resulting in moderate flooding. The river fell below flood stage at 430 am CDT on the 24th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, September 22 to 25, 20091 death · $240,000 · 5 events
- Wildfire in California, September 22 to 27, 200920 injured · 2 events
- Flash Flooding and Hail in Mississippi, September 22 to 24, 2009$276,000 · 0.75 in hail · 15 events
- Damaging Wind in Arkansas, September 22, 2009$50,000 · 1 event
- Flash Flood in Indiana, September 22, 2009$30,000 · 1 event
- Flash Flooding in Mississippi, September 22 to 24, 2009$16,000 · 7 events
- Wildfire in California, September 22 to 23, 2009$20,000 · 2 events
- Drought in Wisconsin, September 22 to 30, 200911 events
- Lightning Strike in Texas, September 22, 2009$15,000 · 1 event
- Flooding and Heavy Rain in Missouri, September 22, 20096 events
- Heavy Rain in North Carolina, September 22, 2009$5,000 · 2 events
- Heavy Rain in Kentucky, September 22, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198212.